Reviews

Acute kidney injury after hip or knee replacement: Can we lower the risk?

Author and Disclosure Information

 

References

ANTIBIOTIC-LOADED CEMENT SPACERS AND ACUTE KIDNEY INJURY

Case reports have associated high-dose antibiotic-loaded cement spacers with acute kidney injury.

Curtis et al62 described an 85-year-old patient with stage 3 chronic kidney disease who was treated for an infected total knee arthroplasty with an antibiotic-loaded cement spacer (containing 3.6 g of tobramycin and 3 g of cefazolin per 40-g bag, 3 bags total) and developed stage 3 acute kidney injury. After 16 days and 3 hemodialysis sessions, the patient’s serum tobramycin level was still 2 mg/L despite receiving no systemic tobramycin.

Wu et al63 reported a case of acute kidney injury that required dialysis after implantation of a tobramycin- and vancomycin-loaded spacer, with persistent serum tobramycin levels despite repeated hemodialysis sessions until the spacer was removed.

Chalmers et al64 described 2 patients with acute kidney injury and persistently elevated serum tobramycin levels (3.9 mg/L on day 39 in 1 patient and 2.0 mg/L on day 24 in the other patient) despite no systemic administration.

In these and other case reports,65–67 dialysis and spacer explantation were usually required. 


Comment. It is intuitive that acute kidney injury would more likely complicate revision total joint arthroplasties for infection than for primary total joint arthroplasties or revisions for aseptic reasons, given the systemic effects of infection and exposure to nephrotoxic or allergenic antibiotics. And the available data suggest that the risk of acute kidney injury is higher with revision for prosthetic joint infection than with revision for aseptic reasons. However, many of the studies were retrospective, relatively small, single-center series and used different definitions of acute kidney injury.

Table 3. Acute kidney injury in patients with antibiotic-loaded cement spacers for treatment of prosthetic joint infection of the hip and knee
We are aware of 17 studies specifically addressing acute kidney injury or postoperative complications in general that may have included acute kidney injury.50,52,61,68–81 Ten of these studies found at least 1 case of acute kidney injury (Table 3). Of note, 7 studies totaling 219 patients reported no cases of acute kidney injury, although acute kidney injury per se was not mentioned and no definition of it was provided.50,61,76,77,79,80,82

Luu et al83 performed a systematic review of studies published between January 1989 and June 2012 reporting systemic complications (including acute kidney injury) of 2-stage revision arthroplasties including placement of an antibiotic-loaded cement spacer for treatment of periprosthetic joint infection. Overall, 10 studies were identified with 544 total patients. Five of these studies, with 409 patients, reported at least 1 case of acute kidney injury for a total of 27 patients, giving an incidence of 6.6% in these studies.68–71 The remaining 5 studies, totaling 135 patients, did not report any cases of acute kidney injury,50,61,76–78 although that was not the primary focus of any of those trials.

Most notable from this systematic review, the study of Menge et al69 retrospectively determined the incidence of acute kidney injury (defined as a 50% rise in serum creatinine to > 1.4 mg/dL within 90 days of surgery) to be 17% in 84 patients with infected total knee arthroplasties treated with antibiotic-loaded cement spacers. A mean of 3.5 bags of cement per spacer were used in the 35 articulating spacers, compared with 2.9 per nonarticulating spacer. These spacers contained vancomycin in 82% (median 4.0 g, range 1–16 g) and tobramycin in 94% (median 4.8 g, range 1–12 g), among others in small percentages. The dose of tobramycin in the spacer considered either as a dichotomous variable (> 4.8 g, OR 5.87) or linearly (OR 1.24 per 1-g increase) was significantly associated with acute kidney injury, although systemic administration of aminoglycosides or vancomycin was not.

Additional single-center series that were published subsequent to this review have generally used more current diagnostic criteria.

Noto et al72 found that 10 of 46 patients treated with antibiotic-loaded cement spacers had a greater than 50% rise in serum creatinine (average increase 260%). All spacers contained tobramycin (mean dose 8.2 g), and 9 of 10 also contained vancomycin (mean 7.6 g). All of the 9 patients with acute kidney injury with follow-up data recovered renal function.

Reed et al75 found 26 cases of acute kidney injury (based on RIFLE creatinine criteria) in 306 patients with antibiotic-loaded cement spacers treating various periprosthetic joint infections (including hips, knees, shoulders, and digits) and compared them with 74 controls who did not develop acute kidney injury. By multivariable analysis, receipt of an ACE inhibitor within 7 days of surgery and receipt of piperacillin-tazobactam within 7 days after surgery were both significantly more common in cases with acute kidney injury than in controls without acute kidney injury.

Aeng et al73 prospectively studied 50 consecutive patients receiving antibiotic-loaded spacers containing tobramycin (with or without vancomycin) for treatment of infected hip or knee replacements. Using RIFLE creatinine criteria, they found an incidence of acute kidney injury of 20% (10 of 50). Factors significantly associated with acute kidney injury included cement premixed by the manufacturer with gentamicin (0.5 g per 40-g bag) in addition to the tobramycin they added, intraoperative blood transfusions, and postoperative use of nonsteroidal anti-inflammatory drugs.

Geller et al,74 in a multicenter retrospective study of 247 patients with prosthetic joint infections (156 knees and 91 hips) undergoing antibiotic-loaded cement spacer placement, found an incidence of acute kidney injury of 26% based on KDIGO creatinine criteria. Significant risk factors included higher body mass index, lower preoperative hemoglobin level, drop in hemoglobin after surgery, and comorbidity (hypertension, diabetes, chronic kidney disease, or cardiovascular disease). Most of the spacers contained a combination of vancomycin and either tobramycin (81%) or gentamicin (13%). The spacers contained an average of 5.3 g (range 0.6–18 g) of vancomycin (average 2.65 g per 40-g bag) and an average of 5.2 g (range 0.5–16.4 g) of tobramycin (average 2.6 g per bag).

As in Menge et al,69 this study illustrates the wide range of antibiotic dosages in use and the lack of standardization. In contrast to the study by Menge et al, however, development of acute kidney injury was not related to the amount of vancomycin or tobramycin contained in the spacers. Eventual clearance of infection (at 1 and 2 years) was significantly related to increasing amounts of vancomycin. Multiple different systemic antibiotics were used, most commonly vancomycin (44%), and systemic vancomycin was not associated with acute kidney injury.

Yadav et al,81 in a study of 3,129 consecutive revision procedures of the knee or hip, found an incidence of acute kidney injury by RIFLE creatinine criteria of 29% in the 197 patients who received antibiotic-loaded cement spacers for periprosthetic joint infection compared with 3.4% in the 2,848 who underwent revision for aseptic reasons. In 84 patients with prosthetic joint infection having various surgeries not including placement of a spacer, the acute kidney injury rate at some point in their course was an alarmingly high 82%. In the group that received spacers, only age and comorbidity as assessed by Charlson comorbidity index were independently associated with acute kidney injury by multivariate analysis. Surprisingly, modest renal impairment was protective, possibly because physicians of patients with chronic kidney disease were more vigilant and took appropriate measures to prevent acute kidney injury.

Overall, the risk of acute kidney injury appears to be much higher during treatment of prosthetic joint infection with a 2-stage procedure using an antibiotic-loaded cement spacer than after primary total joint arthroplasty or revision for aseptic reasons, and may complicate up to one-third of cases.

Next Article:

Rapidly progressive pleural effusion

Related Articles